Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 366, NWS North Platte, NE

July 23, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2008, 7:18 PM MDT for Cherry County, Nebraska. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 7:18 PM MDT (01:18 UTC)
Expired
Jul 23, 2008, 8:15 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:35 PM MDTHAIL 0.8821 N Hyannis, NEPENNY TO NICKLE SIZED HAIL HAD FALLEN FROM 835 PM CDT TILL 855 PM CDT...ALONG WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3475 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
1.6
Supercell composite
24.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240118
SVRLBF
NEC031-240215-
/O.NEW.KLBF.SV.W.0366.080724T0118Z-080724T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM MDT

* AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD...OR 40 MILES
  SOUTHEAST OF GORDON...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUND LAKE BY 810 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4253 10148 4209 10130 4209 10203 4253 10204
TIME...MOT...LOC 0118Z 244DEG 9KT 4236 10171

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 240143
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT WED JUL 23 2008

NEC031-240215-
/O.CON.KLBF.SV.W.0366.000000T0000Z-080724T0215Z/
CHERRY NE-
743 PM MDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHWESTERN CHERRY COUNTY...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR INTERSECTION OF HIGHWAY 61 AND
SURVEY VALLEY ROAD...OR 40 MILES SOUTHEAST OF GORDON...MOVING
NORTHEAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 MILE MARKER 190 BY 800 PM MDT...
  ROUND LAKE BY 815 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4253 10148 4209 10130 4209 10203 4253 10204
TIME...MOT...LOC 0143Z 224DEG 16KT 4234 10174

$$

KAR
000 
WWUS53 KLBF 240211
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT WED JUL 23 2008

NEC031-240219-
/O.EXP.KLBF.SV.W.0366.000000T0000Z-080724T0215Z/
CHERRY NE-
809 PM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 915 PM CDT/815 PM MDT/...

THUNDERSTORMS WHICH PROMPTED THE WARNING FOR SOUTHWESTERN CHERRY 
COUNTY HAVE WEAKENED AND NO LONGER POSE A SEVERE WEATHER THREAT. 
VERY HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH WILL CONTINUE ACROSS 
THE AREA. 

LAT...LON 4253 10148 4209 10130 4209 10203 4253 10204
TIME...MOT...LOC 0209Z 224DEG 16KT 4242 10163

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:45 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 23, 1:45 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT WED JUL 23 2008

.SYNOPSIS...
    THE 18Z SURFACE ANALYSIS SHOWED A WARM FRONT ACROSS KANSAS FROM
A LOW IN SOUTHEAST COLORADO. THERE WAS ALSO A TROUGH OR OCCLUDED
FRONT EXTENDING NORTHWARD ACROSS WESTERN NEBRASKA AND THE WESTERN
DAKOTAS TO ANOTHER LOW IN SOUTHERN SASKATCHEWAN. THE SATELLITE
DERIVED PRODUCT IMAGERY SHOWED A PLUME OF 35MM PLUS PRECIPITATBLE
WATER OVER NEARLY ALL OF NEBRASKA AND STABILITY INDICES AT OR BELOW
-5C IN NORTH CENTRAL NEBRASKA. SURFACE DEWPOINTS AT 19Z HAD DROPPED
INTO THE UPPER 40S TO LOWER 50S IN NORTHWEST KANSAS...NORTHEAST
COLORADO AND SOUTHWEST NEBRASKA.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
    A BUSY PATTERN IS LIKELY THROUGH FRIDAY NIGHT AS THE FRONT
PERSISTS OVER THE CENTRAL AND NORTHERN PLAINS.
    THE FIRST ROUND FOR THIS EVENING IS ALREADY GETTING UNDERWAY IN
THE NORTH. WITH THE FRONT SLOWLY WORKING INTO SOUTHERN NEBRASKA...
THERE MAY BE SOME SPREADING INTO WESTERN NEBRASKA TO ABOUT
INTERSTATE 80.
    BY 18Z THURSDAY...PRECIPITABLE WATER OVER CENTRAL...NORTH
CENTRAL AND PART OF SOUTHWEST NEBRASKA IS EXPECTED TO EXCEED 1.5
INCHES WITH 1-1.5 INCHES IN THE REST OF WESTERN NEBRASKA. VERY WARM
AND HUMID AIR COLLECTING ALONG THE SURFACE FRONT WILL HELP RAISE
SURFACE-BASED CONVECTIVE ENERGY TO MORE THAN 4500J/KG. AT THIS
TIME...IT APPEARS THAT THE FRONT WILL BE STRETCHED ACROSS SOUTHERN
NEBRASKA WITH ANOTHER PUSHING INTO THE NORTH. THIS SHOULD BE THE
STIMULUS NECESSARY FOR STRONG TO SEVERE STORM DEVELOPMENT IN THE
WEST AND NORTH THURSDAY AFTERNOON AND EVENING.
    ON FRIDAY...THE OTHER FRONT FROM THE NORTH STALLS ACROSS WESTERN
NEBRASKA AND NORTHERN KANSAS. HEAT AND HUMIDITY ALONG THE FRONT THEN
LOADS UP FOR ANOTHER ROUND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY.
    MODELS INDICATING VERY LITTLE CHANGE IN THE OVERALL PATTERN. GFS
ENSEMBLE MSLP IS HOWEVER INDICATING HIGH PRESSURE TRYING TO NOSE
INTO NORTHEAST NEBRASKA FROM THE GREAT LAKES REGION. THIS COULD
INTERN SET UP THE QUASI STATIONARY FRONT PERHAPS A BIT FURTHER WEST
FROM YESTERDAYS THINKING. LOOKS LIKE THE FRONT WILL LAY ACROSS
WESTERN NEBRASKA INTO CENTRAL KANSAS THROUGH MUCH OF THE PERIOD.
WEAK DISTURBANCES WILL CONTINUE TO SLIDE SOUTHEAST ALONG AND NORTH
OF THE BOUNDARY...SO CHANCES FOR THUNDERSTORMS REMAIN. OPERATIONAL
MODELS...GFS/ECMWF...SEEM TO BE KEYING IN ON A SLIGHTLY STRONGER
WAVE ON SATURDAY NIGHT INTO SUNDAY. SO HAVE RAISED POPS TO
CHANCE...ESPECIALLY NORTH OF INTERSTATE 80 DURING THIS TIME.
OTHERWISE KEPT POPS NEAR CLIMO...20 PERCENT...DURING THE DAY ON
SATURDAY AND INTRODUCED TO MONDAY AND MONDAY NIGHT. LEFT TUESDAY AND
WEDNESDAY DRY FOR NOW.
    WITH THE THINKING THAT THE STATIONARY FRONT MAY END UP A BIT
FURTHER SOUTHWEST...HAVE SHAVED A COUPLE OF DEGREES OF THE
TEMPERATURES. HIGHS GENERALLY FROM 90 TO 92 IN THE SOUTHWEST...AND
85 TO 87 ACROSS THE NORTHEAST. DEW POINTS TO REMAIN THE 60S TO
LOCALLY 70 DEGREES...SO MUGGY WEATHER TO CONTINUE.
&&

.AVIATION...
    SCATTERED CONVECTION CONTINUES TO MOVE ACROSS NORTHERN NEBRASKA
WITH IFR CONDITIONS PERSISTING IN THE VCNTY OF KONL. SOME IFR/MVFR
IS MOST LIKELY OCCURING IN THE STRONGER CELLS AS WELL. CONVECTION IS
EXPECTED TO INCREASE ACROSS THE AREA THROUGH THE LATE AFTERNOON AND
EVENING HOURS AND THE MVFR CONDTIONS MAY BECOME MORE WIDESPREAD NEAR
THE STORMS AS HEAVY RAIN CAN BE EXPECTED WITH LOWER CLOUD BASES
REDUCING BOTH VSBY AND CIGS. HAIL AND WINDS WILL BE THREATS TO SMALL
AIRCRAFT AS WELL. SOME INDICATION ARE THAT IFR/LIFR CONDITIONS MAY
DEVELOP OVERNIGHT BEHIND THE CONVECTION WITH FOG FORMING IN THE WAKE
OF THE PRECIPITATION. NOT INDICATED IN THE VTN TAF ATTM BUT WILL BE
MONITORED.
&&

.FIRE WEATHER...
    LOW PRESSURE HAS DEVELOPED ACROSS SOUTHEAST COLORADO WITH HOT
SOUTHERLY WINDS FLOWING INTO EXTREME SOUTHWEST NEBRASKA WHERE
TEMPERATURES HAVE HIT TRIPLE DIGITS...HENCE TRIPLE DIGITS HAVE
DROPPED INTO THE MID TEENS. FIRE WEATHER CONDITIONS WILL BE NEAR
CRITICAL LEVELS OR MAY EXCEED THIS CRITERIA TEMPORARILY THROUGH THE
EARLY EVENING HOURS AS WINDS HAVE BEEN GUSTING NEAR 25 MPH IN THE
VCNTY OF IML. RECOVERY OF RH LEVELS MAY NOT COMMENCE UNTIL SUNSET
WHEN TEMPERATURES COOL.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/TAYLOR/13
Hazardous weather outlook, Jul 23, 2:30 PM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT WED JUL 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-242030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT WED JUL 23 2008 /230 PM MDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF WESTERN AND
CENTRAL NEBRASKA TONIGHT. STRONG HEATING OVER MUCH OF THE
SOUTHERN SANDHILLS INTO SOUTHWEST NEBRASKA...ALONG WITH DEEP
MOISTURE THROUGH THE PLAINS...HAS LEFT THE ATMOSPHERE VERY
UNSTABLE. AS A RESULT SEVERE THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
THREAT...MAINLY NORTH OF INTERSTATE 80 TO THE SOUTH DAKOTA
BORDER. EARLIER CONVECTION EAST OF HIGHWAY 183...ALONG AND NORTH
OF HIGHWAY 20...MAY HELP STABILIZE THE ATMOSPHERE ENOUGH TO LIMIT
THE SEVERE POTENTIAL.

LATER THIS EVENING AS THUNDERSTORMS ORGANIZE INTO A LARGE CLUSTER
OF STORMS...HEAVY RAIN WILL BE A CONCERN WITH FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS THE
OUTLOOK AREA. DEEP LOW LEVEL MOISTURE AND STRONG DYNAMICS ALOFT WILL
REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS THROUGH THE
END OF THE WORK WEEK.

THE OVERALL WEATHER PATTERN ACROSS THE CENTRAL PLAINS IS EXPECTED
TO REMAIN UNCHANGED INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS FROM SATURDAY
THROUGH TUESDAY. MORE THAN LIKELY...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON THESE DAYS ACROSS THE OUTLOOK AREA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 23, 6:15 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             19 SW HYANNIS           41.81N 102.02W
07/23/2008  E1.00 INCH       GRANT              NE   PUBLIC

&&

CARMEL
Local storm report, Jul 23, 6:25 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             17 SW HYANNIS           41.83N 101.99W
07/23/2008  E1.00 INCH       GRANT              NE   PUBLIC

            HAIL LASTED FROM 705 PM TO 710 PM.

&&

CARMEL
Local storm report, Jul 23, 6:26 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             14 SW HYANNIS           41.86N 101.95W
07/23/2008  E0.75 INCH       GRANT              NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:38 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan52 min
Jul 24, 2:11 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jul 24, 2:58 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Jul 24, 3:34 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jul 24, 4:04 PM MDTTornado WarningLBFCherry26 min
Jul 24, 4:25 PM MDTTornado WarningLBFCherry35 min
Jul 24, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jul 24, 4:59 PM MDTTornado WarningLBFCherry31 min
Jul 24, 5:03 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker57 min
Jul 24, 5:45 PM MDTSevere Thunderstorm WarningLBFCherry, Thomas60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.